Arkansas, 2008

Flash Flooding in Arkansas, September 3, 2008

September 3, 2008 · NWS SHV · 2 events in 2 counties and zones

Hurricane Gustav moved northwestward into the southeast Louisiana coast during the early morning hours of September 1st. The storm continued a steady northwestward motion into east central Louisiana and northwest Louisiana during the evening hours of September 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Hurricane Gustav moved northwestward into the southeast Louisiana coast during the early morning hours of September 1st. The storm continued a steady northwestward motion into east central Louisiana and northwest Louisiana during the evening hours of September 1st. The storm was downgraded to a tropical storm just before entering east central Louisiana during the late evening hours of September 1st. As the storm continued to move to the northwest...tropical storm force winds affected much of east central and west central Louisiana which downed numerous trees and power lines. Power was out across many locations and several trees fell on top of homes and automobiles. Wind gusts likely approached 70 mph in a few locations during the evening and late night hours of September 1st into the pre dawn hours of September 2nd. The remnants of the storm slowly moved northward into southwest Arkansas late on September 2nd and into September producing excessive heavy rainfall across southern portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 3, 9:48 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 9:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 AM CDT WED SEP 3 2008

.DISCUSSION...
THE REMNANTS OF GUSTAV ARE STALLED NEAR THE ARKANSAS...OKLAHOMA...TEXAS
TRIPLE POINT. SATELLITE IMAGERY INDICATES THE LOW LEVEL CLOUD
SHIELD APPEARS TO BE EXTENDING SOUTHWARD...ALTHOUGH A CLEAR SLOT
IS EVIDENT ACROSS CENTRAL AND NORTHERN LOUISIANA. THE CLOUD SHIELD
SHOULD HELP LIMIT AFTERNOON HEATING...AND HAVE LOWERED HIGH
TEMPERATURES A FEW DEGREES ACROSS EAST CENTRAL TEXAS...AND CENTRAL
LOUISIANA AS A RESULT.

KEEPING A CLOSE EYE ON THE REMAINING BANDS OF PRECIPITATION ACROSS
THE NORTHEAST HALF OF THE FORECAST REGION FOR BOTH HEAVY
RAIN...AND ISOLATED TORNADOES. FLASH FLOODING WILL REMAIN THE
PRIMARY THREAT ACROSS THE AREA AS MUCH OF NORTH CENTRAL LOUISIANA
AND SOUTHERN ARKANSAS RECEIVED ANYWHERE FROM 6 TO 9 INCHES OF RAIN
DURING THE PAST 24 HOURS...AND WITH PRECIPITABLE WATER VALUES IN
THE BALLPARK OF 2.5 INCHES...MORE HEAVY RAIN IS LIKELY THROUGH
EARLY THURSDAY ACROSS THIS AREA. AT ANY RATE...RELIEF LOOKS TO
BE IN SIGHT AS A COLD FRONT WILL PUSH FROM WEST TO EAST THROUGH
THE REGION DURING THE EARLY MORNING HOURS OF THURSDAY...HELPING
MOVE THIS EXCESSIVE GULF MOISTURE OUT OF THE REGION.

&&

.AVIATION...
WILL CONTINUE WITH MOSTLY MVFR CIGS AND VSBYS FOR MUCH OF THE AREA
THROUGH AT LEAST 04/00Z. HOWEVER...AREAS OF IFR CIGS AND VSBYS WILL
PREVAIL CLOSER TO THE CENTER OF GUSTAV CIRCULATION...OVER NE TX...SE
OK AND SW AR. VSBYS REDUCTIONS MAINLY FROM LIGHT RAIN AND FOG...BUT
ISOLATED TSTMS STILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHCENTRAL LA AND SOUTHCENTRAL AR. WINDS WILL BE GUSTY OVER MUCH
OF THE AREA...WITH GUSTS TO 20 KTS. DIRECTIONS WILL VARY DEPENDING
ON WHERE THE TERMINAL IS LOCATED IN RELATION TO THE CENTER OF
CIRCULATION. THE REMNANT LOW IS EXPECTED TO LIFT NE OUT OF THE AREA
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  71  86  68  90 /  60  40  20  30  10
MLU  80  71  84  68  89 / 100  70  40  30  10
DEQ  79  68  84  67  88 /  80  60  40  20  10
TXK  80  70  84  67  89 /  60  70  40  20  10
ELD  80  71  83  67  89 /  80  70  40  30  10
TYR  83  69  89  66  91 /  40  30  10  10  10
GGG  82  69  87  67  91 /  60  30  10  10  10
LFK  84  70  91  67  92 /  40  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-072-073.

     LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ051-060-061-072-073.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ003>006-012>014-018>022.

     LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ006-014.

OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...NONE.
&&

18/14
Hazardous weather outlook, Sep 3, 11:06 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT WED SEP 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1206 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL DEPRESSION GUSTAV REMAINS CENTERED NEAR THE ARKANSAS...
OKLAHOMA...TEXAS TRIPLE POINT THIS MORNING. RAIN BANDS CONTINUE TO
DEVELOP OUTWARD FROM THE CENTER ACROSS PORTIONS OF SOUTHWEST
ARKANSAS...INTO NORTHWEST AND NORTH CENTRAL LOUISIANA. WIDESPREAD
HEAVY RAIN HAS FALLEN DURING THE PREVIOUS 24 HOURS...WITH MANY
LOCATIONS REPORTING ACCUMULATIONS OF 6 TO 9 INCHES...WHICH HAVE
RESULTED IN FLOODING CONDITIONS. AN ADDITIONAL 2 TO 4 INCHES OF HEAVY
RAIN...LEADING TO ADDITIONAL OR INCREASED FLOODING...IS POSSIBLE
THIS AFTERNOON AND EVENING AS A VERY MOIST ATMOSPHERE REMAINS IN
PLACE. IN ADDITION TO THE HEAVY RAIN THREAT...THERE IS ALSO THE
THREAT OF ISOLATED TORNADOES TO DEVELOP WITHIN THESE RAIN BANDS.
ATMOSPHERIC CONDITIONS ARE IDEAL FOR TORNADOES TO DEVELOP VERY RAPIDLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE REMNANTS OF GUSTAV ARE EXPECTED TO MOVE OUT OF THE REGION
THROUGH THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA...BRINGING
DRIER AIR INTO THE REGION. HOWEVER...THE POSSIBILITY OF HEAVY
RAIN...AND ISOLATED TORNADOES WILL REMAIN THROUGH THE EARLY HOURS
OF THURSDAY ACROSS PORTIONS OF NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTHWEST ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
LIKELY BE NEEDED THIS AFTERNOON AND EVENING...ACROSS PORTIONS OF
NORTHWEST AND NORTH CENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS IN
SUPPORT OF WIDESPREAD FLOODING CONDITIONS AND ISOLATED SEVERE WEATHER.

18

In the hours before

Local storm report, Sep 3, 10:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1101 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS NATIONAL GUARD CALLED INTO
            EVACUATE PEOPLE FROM THEIR HOMES. MOST OCCURED IN THE
            TANGLEWOOD AREA. APPROXIMATELY 64 PEOPLE PUT SHELTERS DUE
            TO FLOODING. NUMEROUS HOUSES AND CARS FLOODED.

&&

04
Local storm report, Sep 3, 10:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      JENA                    31.69N 92.13W
09/03/2008                   LA SALLE           LA   CO-OP OBSERVER

            WATER OVER HWY 84

&&

04
Local storm report, Sep 3, 11:04 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS THAT 160 HOMES HAD TO BE
            EVACUATED DUE TO SERIOUS FLOODING IN MONROE AREA.
            NUMEROUS BUSINESSES AND HOMES TOOK ON WATER AND EXTENSIVE
            FLOODING WAS REPORTED THROUGHOUT THE PARISH.

&&

04

The radar

The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Howard

When
September 3, 1:00 PM CST to 2:30 PM CST
Where
Howard County, 0.69 mi N of Nashville to 0.73 mi N of Nashville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.940, -93.850

The remnants of Hurricane Gustav slowed to a crawl as it entered the southern portion of Arkansas into the afternoon hours of September 3rd. Excessive heavy rainfall fell across Howard County with the south end of 4th street and Hale Street flooded.

Flash Flood, Hempstead

When
September 3, 1:00 PM CST to 2:30 PM CST
Where
Hempstead County, 1.06 mi SW of Oakhaven to 3.63 mi SSW of Guernsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.718, -93.631

Numerous county roads were underwater due to excessive heavy rainfall from the remnants of Hurricane Gustav. Some of these roads include County Roads 23, 39, 257, 51, 265, 27, 256 and 142.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136036, 136039.